In the last 10 days, 20 crack cocaine users in West Philadelphia have overdosed — two fatally — on what health officials suspect is fentanyl, the deadly synthetic opioid, city officials said Tuesday. What's more, it appears that the victims did not realize they were taking fentanyl.

The rash of overdoses began Saturday, June 16. Fifteen people overdosed in West Philadelphia that weekend, but none died. Since then, five more people have overdosed, two fatally. Others have suffered serious health consequences, including brain injury from a sustained lack of oxygen.

The victims were mostly African American, officials said, and between the ages of 40 and 50. Two-thirds were men. Many told health providers that they thought they were taking crack cocaine, but their overdose symptoms did not fit the profile of crack intoxication. Instead, they appeared to be suffering from an opioid overdose, and medics reported using more doses of naloxone, the opioid overdose-reversing spray, than usual to revive them. That's a hallmark of a fentanyl overdose.

Some patients received toxicology tests after their overdoses, which revealed the presence of only fentanyl, officials said.

"This is again yet another very disturbing example of people who are struggling with substance use disorder purchasing a street drug that they think is one drug that is actually possibly another," said Special Agent Patrick Trainor, a public information officer for the Drug Enforcement Administration.

Contamination of the drug supply with fentanyl has long been a concern in Philadelphia, where much of the city's heroin is cut with the more powerful opioid, and drug deaths from a combination of cocaine and fentanyl have been on the rise. It's unclear whether drug dealers are mixing cocaine and fentanyl on purpose or accidentally, or whether drug users are intentionally combining both drugs for a stronger high. Fentanyl is cheap to manufacture and easy to mix with most drugs, said Caroline Johnson, the city's deputy health commissioner. The victims in West Philadelphia did not report anything unusual about the appearance of the drugs they ingested, she said.

In 2017, 221 people overdosed on a combination of fentanyl and cocaine, and another 166 on a mix of fentanyl, heroin and cocaine, according to statistics from the medical examiner's office. That's up from 75 fentanyl-cocaine overdoses and 87 fentanyl-cocaine-heroin overdoses in 2016.

But the West Philadelphia cases mark the first time a cluster of crack cocaine and fentanyl overdoses has been reported in Philadelphia, officials said.

"Everyone sort of knows, if they read the paper and follow the news, that fentanyl is in all of the heroin now," Johnson said. "Some of the cautions that people are told when they're using heroin is to take it very slowly, to do a test dose, have naloxone present in case of an overdose. We don't say those things to cocaine users or crack users," she said, calling this event a "game changer" for the health department.

"The messaging that goes out to all drug users has to change: No matter what you're taking, it could have this extremely dangerous product called fentanyl in it, and there's no way to know what the dose is and how it's going to affect you," she said.

The city is working to alert doctors and people in cocaine addiction, and health department staffers are handing out naloxone and information on the overdose cluster to drug users in West Philadelphia, Johnson said. Residents can learn how to get naloxone at phillynaloxone.com, and access addiction treatment at dbhids.org/addiction-services. Medicaid beneficiaries can call 1-888-545-2600 for information on how to access treatment; people without insurance can call the city's Behavioral Health Services Initiative at 215-546-1200.